Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2004, 6:54 PM CDT for Marshall County, Riley County, Washington County, Kansas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2004, 6:54 PM CDT (23:54 UTC)
- Expired
- Jun 12, 2004, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:33 PM CDT | HAIL 0.75 | 1 N Randolph, KS | |
| Jun 12, 7:37 PM CDT | HAIL 1.75 | 5 N Randolph, KS | |
| Jun 12, 7:55 PM CDT | HAIL 1.75 | 1 N Randolph, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
| Jun 12, 6:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2061 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
272
WUUS53 KTOP 122354
SVRTOP
KSC117-161-201-130045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT SAT JUN 12 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS
NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 745 PM CDT
* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF LEONARDVILLE...OR ABOUT 9 MILES EAST OF CLAY CENTER...
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
RANDOLPH
WATERVILLE
BLUE RAPIDS
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3966 9640 3957 9652 3957 9657 3941 9677
3930 9694 3955 9694 3983 9661
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:38 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 12, 3:38 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT SAT JUN 12 2004 .DISCUSSION... FORECAST CONCERN IS SQUARELY ON SEVERE WEATHER POTENTIAL IN THE SHORT TERM. THERE ARE MANY VARIABLES STILL TO EVOLVE WITH RESPECT TO EXPECTED CONVECTION AND HOW THAT WILL PLAY INTO THE NEXT COUPLE DAYS. THEREFOR CONFIDENCE IS LOW...ESPECIALLY FOR NEXT WEEK. THE DRYLINE HAS SET UP ACROSS CENTRAL KS THIS AFTERNOON WITH A MOIST AND VERY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. A SHORTWAVE IS CURRENTLY MOVING INTO THE TX PANHANDLE AND TOWERING CU COULD BE SEEN AT 20Z ALONG THE DRYLINE IN OK AND NORTH CENTRAL KS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE OVER THE NEXT SEVERAL HOURS AS THE SHORTWAVE CONTINUES TO PROPAGATE NORTHEAST. THE 18Z SOUNDING SHOWED MORE THAN ENOUGH CAPE AVAILABLE WITH A FAVORABLE SHEER PROFILE FOR THUNDERSTORMS TO QUICKLY BECOME SEVERE. VERY LARGE HAIL AND TORNADOES COULD OCCUR WITH THE STORMS. ADDITIONALLY...SOUNDINGS INDICATE THAT PRECIPITABLE WATER VALUES ARE AROUND 1.5 INCHES SUGGESTING VERY HEAVY RAIN WILL OCCUR WITH THE STORMS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...HAVE DECIDED TO ISSUE A FLOOD WATCH FOR THE EASTERN HALF OF THE FORECAST AREA FOR TONIGHT. THE GFS SUFFERS FROM CONVECTIVE FEED BACK BEYOND TONIGHT PRETTY BADLY...GENERATING AN MCS SOMEWHERE IN THE CENTRAL PLAINS SUNDAY NIGHT AND MONDAY NIGHT. THIS HAS ALSO AFFECTED ITS SURFACE AND UPPER AIR PATTERN AND HAVE NOT USED ITS SOLUTION BECAUSE OF THIS. HAVE FOLLOWED THE ETA MORE CLOSELY WHICH ALSO INDICATES THUNDERSTORM CHANCES CONTINUING FOR SEVERAL DAYS BUT DOES NOT HAVE THE BULLS EYES OF QPF. THE SYNOPTIC PATTERN TRENDS TOWARDS A MORE ZONAL FLOW THROUGH TUESDAY AND THE AIRMASS IS NOT EXPECTED TO CHANGE MUCH OVER THE NEXT COUPLE DAYS. THE ETA SHOWS THE MORE LIKELY DEVELOPMENT FOR SUNDAY NIGHT EAST OF THE FORECAST AREA WITH ANOTHER POSSIBLE MCS OVER NORTHERN KS MONDAY NIGHT. I HAVE THE POP FORECAST TO REFLECT THIS. AFTER TUESDAY THE MEDIUM RANGE MODELS SHOW A WEAK COLD FRONT MOVING SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. THIS IS DUE TO THE PATTERN BECOMING MORE AMPLIFIED WITH A RIDGE ACROSS THE WEST COAST AND HEIGHT FALLS OVER THE PLAINS. HAVE INSERTED SLIGHT CHANCE POPS FOR WEDNESDAY THINKING THE FRONT WILL PROVIDE A FOCUS FOR CONVECTION TO DEVELOP. ALSO HAVE SOME SLIGHT CHANCE POPS NEAR THE NEB STATE LINE FOR TUESDAY AND TUESDAY NIGHT AS THE FRONT SLOWLY APPROACHES. AFTER WEDNESDAY MODELS SUGGEST A SURFACE RIDGE ACROSS THE AREA WITH ANOTHER FRONT POSSIBLY MOVING SOUTH FRIDAY NIGHT. THINK THE GFS IS SPREADING PRECIP TO FAR NORTH OF THE FRONT...ESPECIALLY ON SATURDAY AND HAVE LEFT THE FORECAST DRY FOR NOW. TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY ARE FORECAST TO BE IN THE LOWER 80S...BELOW NORMAL...DUE TO THE SURFACE RIDGE AND NORTHWEST FLOW. WOULD NOT BE SURPRISED IF THIS FORECAST GOES THROUGH SEVERAL CHANGES OVER THE NEXT COUPLE DAYS. ALSO IF MCS DEVELOPMENT OCCURS AS THE GFS IS SHOWING...FLOODING CONCERNS WILL QUICKLY BE ON THE RISE. && .TOP...WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR TONIGHT ACROSS EAST CENTRAL AND NORTHEAST KANSAS KSZ010>012-022>024-026-036>040-054>056-058-059. && WOLTERS
Hazardous weather outlook, Jun 12, 4:32 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING IN DAY 2 TRU 7 SECTION NATIONAL WEATHER SERVICE TOPEKA KS 432 PM CDT SAT JUN 12 2004 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND BECOME MORE NUMEROUS OVER THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...ALTHOUGH A FEW TORNADOES MAY ALSO OCCUR. KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 432 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CAPABLE OF PRODUCING HAIL 1.5 INCHES OR GREATER IN DIAMETER...DAMAGING WINDS OVER 70 MPH AND A FEW LARGE TORNADOES ARE DEVELOPING OVER CENTRAL KANSAS. THESE STORMS WILL MOVE TO THE EAST ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON...AND INTO NORTHEAST AND EAST CENTRAL KANSAS AFTER 6 PM. AS THESE STORMS MOVE EAST...THEY ARE EXPECTED TO EVOLVE INTO A CLUSTER OF STORMS LATE THIS EVENING AND COULD PRODUCE VERY HEAVY RAIN IN A SHORT TIME CREATING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES CONTINUE FOR SUNDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THE RISK FOR WIDE SPREAD FLOODING WILL BE ON THE INCREASE SUNDAY NIGHT AND MONDAY NIGHT IF THUNDERSTORMS REDEVELOP OVER THE SAME AREAS. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVATED ACROSS NORTH CENTRAL KANSAS NOW. SPOTTERS WILL BE NEEDED AFTER 6 PM OVER NORTHEAST AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
In the hours before
Special weather statement, Jun 12, 4:30 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SAT JUN 12 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-130000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 430 PM CDT SAT JUN 12 2004 ...TORNADO WATCH NUMBER 446 REMAINS IN EFFECT UNTIL 7 PM... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA WOLTERS
Local storm report, Jun 12, 5:38 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 1 N CULVER 38.99N 97.76W
06/12/2004 0.75 INCH OTTAWA KS TRAINED SPOTTER
&&
DSLocal storm report, Jun 12, 6:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 3 SE TESCOTT 38.98N 97.84W
06/12/2004 1.75 INCH OTTAWA KS TRAINED SPOTTER
&&
DSSpecial weather statement, Jun 12, 6:30 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 630 PM CDT SAT JUN 12 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-130400- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 630 PM CDT SAT JUN 12 2004 ...TORNADO WATCH NUMBER 453 REMAINS IN EFFECT UNTIL 11 PM... THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE TORNADO WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA WOLTERS
Local storm report, Jun 12, 6:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 4 NW REPUBLIC 39.96N 97.87W
06/12/2004 0.88 INCH REPUBLIC KS EMERGENCY MNGR
&&
DSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:49 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 41 min |
| Jun 11, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 61 min |
| Jun 11, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 46 min |
| Jun 11, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 57 min |
| Jun 11, 10:26 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 64 min |
| Jun 11, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 47 min |
| Jun 12, 12:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 64 min |
| Jun 12, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 66 min |
| Jun 12, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.